Alert archive / Montana / Freeze Warnings in 2012
Freeze Warning 3, NWS Missoula, MT
NWS Missoula, MT issued this freeze warning at Sep 11, 2012, 11:57 AM MDT for 6 counties in Montana. It took effect at Sep 13, 2012, 3:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 11, 2012, 11:57 AM MDT (17:57 UTC)
- In effect from
- Sep 13, 2012, 3:00 AM MDT
- Expired
- Sep 13, 2012, 10:00 AM MDT
- In force
- 7 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Mineral County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 43 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 6.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1556 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
909 WWUS75 KMSO 111757 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 1157 AM MDT TUE SEP 11 2012 MTZ003>005-121200- /O.NEW.KMSO.FZ.W.0003.120913T0900Z-120913T1600Z/ /O.CON.KMSO.FZ.W.0002.120912T0900Z-120912T1500Z/ FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- MISSOULA/BITTERROOT VALLEYS- 1157 AM MDT TUE SEP 11 2012 ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT WEDNESDAY... ...FREEZE WARNING IN EFFECT FROM 3 AM TO 10 AM MDT THURSDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 3 AM TO 10 AM MDT THURSDAY. A FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT WEDNESDAY. THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM MDT WEDNESDAY. * FREEZE IMPACTS/TIMING: SUB-FREEZING TEMPERATURES EARLY WEDNESDAY MORNING AND AGAIN EARLY THURSDAY MORNING IN THE VALLEYS OF WEST CENTRAL MONTANA WILL LIKELY DAMAGE OR KILL SENSITIVE GARDEN PLANTS AND CROPS. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION AND PROTECTIVE MEASURES WILL BE NECESSARY TO EXTEND THIS YEAR'S GROWING SEASON. && $$
5 follow-up statements
773 WWUS75 KMSO 121016 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 416 AM MDT WED SEP 12 2012 MTZ003>005-121500- /O.CON.KMSO.FZ.W.0002.000000T0000Z-120912T1500Z/ /O.CON.KMSO.FZ.W.0003.120913T0900Z-120913T1600Z/ FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- MISSOULA/BITTERROOT VALLEYS- 416 AM MDT WED SEP 12 2012 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 10 AM MDT THURSDAY... A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING. A FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 10 AM MDT THURSDAY. THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM MDT WEDNESDAY. * FREEZE IMPACTS/TIMING: SUB-FREEZING TEMPERATURES EARLY WEDNESDAY MORNING AND AGAIN EARLY THURSDAY MORNING IN THE VALLEYS OF WEST CENTRAL MONTANA WILL LIKELY DAMAGE OR KILL SENSITIVE GARDEN PLANTS AND CROPS. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION AND PROTECTIVE MEASURES WILL BE NECESSARY TO EXTEND THIS YEAR'S GROWING SEASON. && $$
985 WWUS75 KMSO 121437 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 837 AM MDT WED SEP 12 2012 MTZ003>005-131030- /O.EXP.KMSO.FZ.W.0002.000000T0000Z-120912T1500Z/ /O.CON.KMSO.FZ.W.0003.120913T0900Z-120913T1600Z/ FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- MISSOULA/BITTERROOT VALLEYS- 837 AM MDT WED SEP 12 2012 ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 10 AM MDT THURSDAY... A FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 10 AM MDT THURSDAY. THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM MDT WEDNESDAY. * FREEZE IMPACTS/TIMING: SUB-FREEZING TEMPERATURES WILL ONCE AGAIN OCCUR EARLY THURSDAY MORNING IN THE VALLEYS OF WEST CENTRAL MONTANA WILL LIKELY DAMAGE OR KILL SENSITIVE GARDEN PLANTS AND CROPS. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION AND PROTECTIVE MEASURES WILL BE NECESSARY TO EXTEND THIS YEAR'S GROWING SEASON. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
693 WWUS75 KMSO 122327 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 527 PM MDT WED SEP 12 2012 MTZ003>005-131200- /O.CON.KMSO.FZ.W.0003.120913T0900Z-120913T1600Z/ FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- MISSOULA/BITTERROOT VALLEYS- 527 PM MDT WED SEP 12 2012 ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 10 AM MDT THURSDAY... A FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 10 AM MDT THURSDAY. * FREEZE IMPACTS/TIMING: SUB-FREEZING TEMPERATURES WILL ONCE AGAIN OCCUR EARLY THURSDAY MORNING IN THE VALLEYS OF WEST CENTRAL MONTANA AND WILL LIKELY DAMAGE OR KILL SENSITIVE GARDEN PLANTS AND CROPS. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION AND PROTECTIVE MEASURES WILL BE NECESSARY TO EXTEND THIS YEAR'S GROWING SEASON. && $$
574 WWUS75 KMSO 130932 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 332 AM MDT THU SEP 13 2012 MTZ003>005-131600- /O.CON.KMSO.FZ.W.0003.000000T0000Z-120913T1600Z/ FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- MISSOULA/BITTERROOT VALLEYS- 332 AM MDT THU SEP 13 2012 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM MDT THIS MORNING... A FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM MDT THIS MORNING. * FREEZE IMPACTS/TIMING: SUB-FREEZING TEMPERATURES WILL ONCE AGAIN OCCUR EARLY THIS MORNING IN THE VALLEYS OF WEST CENTRAL MONTANA AND WILL LIKELY DAMAGE OR KILL SENSITIVE GARDEN PLANTS AND CROPS. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION AND PROTECTIVE MEASURES WILL BE NECESSARY TO EXTEND THIS YEAR'S GROWING SEASON. && $$
173 WWUS75 KMSO 131531 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 931 AM MDT THU SEP 13 2012 MTZ003>005-131645- /O.EXP.KMSO.FZ.W.0003.000000T0000Z-120913T1600Z/ FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- MISSOULA/BITTERROOT VALLEYS- 931 AM MDT THU SEP 13 2012 ...FREEZE WARNING WILL EXPIRE AT 10 AM MDT THIS MORNING... THE FREEZE WARNING WILL EXPIRE AT 10 AM MDT THIS MORNING. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this freeze warning went out at Sep 11, 3:27 AM MDT, 8 hours 30 minutes earlier.
Area forecast discussion, Sep 11, 3:27 AM MDT, 8 hours 30 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
327 AM MDT Tue Sep 11 2012
.DISCUSSION...Drier air moves into western Montana today as the
upper level trough that produced gusty winds on Monday moves off to
the east. A ridge of high pressure will build into the region
from the west through Wednesday. This will produce mostly clear
skies, light winds at night, and allow for good radiational
cooling that will strengthen surface inversions. In addition,
there is a good chance for widespread freezing temperatures across
many of the valleys of western Montana, prompting a freeze warning
for Wednesday morning. In addition, valley inversions that occur
overnight will trap smoke from wildfires with very little mixing
throughout the day.
Smoke will continue to be a lingering presence for much of
western Montana and central Idaho through the end of the week.
This will be due to stable air and light winds that will stick
around through at least Friday. A weak disturbance will clip
the Continental Divide as it moves south out of Canada on Sunday,
however: no precipitation is expected with this system. The best
we can see being produced from this will be increased cloud cover
over high terrain, and a slight dip in temperatures for Sunday and
Monday.
Otherwise, confidence continues to be high that this period of dry
and stagnant pattern will continue into the middle of next week.
&&
.AVIATION...High pressure will build into the region, with mostly
clear skies and light winds expected. Smoke will continue to lower
visibilities at all terminals, with the greatest influence on
visibility impacting KBTM and KSMN.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING until 9 PM MDT this evening Butte/Blackfoot
Region.
FREEZE WARNING from 3 AM to 9 AM MDT Wednesday Flathead/Mission
Valleys...Lower Clark Fork Region...Missoula/Bitterroot
Valleys.
ID...&&Nearby
Freeze Warnings in Montana, 2012Every freeze warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.